Renal nurses, please help!

  1. My father has 1 kidney. His oncologist'office nurse calls him today & says his BUN is 50-something, creatinine is 3-something,
    and potassium is 6.4. He has never had a problem with renal function, but he had a CT scan last week with contrast, has been working outside in the heat every day, and doesn't drink enough water on a daily basis, I think. He has not had any chemo. for several mos. and his renal function has always been normal.

    They had him go to the hosp. today to have these repeated and the BUN was 40, creatinine 2.2, and the potassium still 6.4. The oncologist nurse called and told him to have the blood test repeated in 2 weeks. As an afterthought, she said to drink plenty of water and avoid potassium rich foods.

    Does 2 weeks seem like too long for a re-check to you? If it was the contrast, does it usually resolve with good hydration and time? He is taking an ace inhibitor and Bactrim DS, among other medications, should he stop these for a time? (with Dr approval of course). Any other suggestions to help return kidney function to normal?

    I will talk to his Primary Care Physician tomorrow I hope, but I just wondered if anyone agrees that 2 weeks is a little long to wait for a re-check. Especially since he has only one kidney. Thanks for any knowledge you can share on this subject.
    •  
  2. 8 Comments

  3. by   lindalee
    I am not a renal nurse but worked ICU for 17 years. I would definitely be concerned with the K+ 6.4 and want it rechecked more quickly. Yes, he should have had more fluid initially to wash the dye from his system, but you can't fix that now. As long as he is urinating without difficulty and not retaining fluids then drinking adequate water (6-8 glasses a day) is a good idea. If he were my Dad, I would get him in to be checked. (I mean in to the physician for an exam. Then all questions can be addressed. Go with him and listen to what is said and ask questions) If his renal function is failing I would want it monitored more closely until proven to be stable. That K could be lowered with medication--you sure don't want it to go any higher. A little k-exalate could lower it quickly. I hesitate to tell you to push fluids unless you are sure he is adequately clearing them. Good luck with your Dad. The decreased BUN and Cr hopefully mean the insult to the kidney is getting better. Those numbers aren't bad. The K does need to be monitored closely though. I do not know about the medications he is on and renal function. You need to check with his physician--and if in doubt look them up and see how they affect kidney function! I would not stop his meds or change them without his physicians knowledge. There are many people walking around with BUN, and Cr that are elevated and they do fine. These people do usually have a normal potassium though.
  4. by   joannep
    As a renal nurse I could think of heaps that you would want to check. For example, to start with does he have any signs of renal failure, does he have fluid retention (are his ankles ok, lungs ok), you could do the basics and measure his fluid intake and urine output over 24 hours and determine if there is a serious imbalance.
    I agree that a check with his physician is a must, with better follow up of his biochemistry and if necessary a referal to a nephrologist.
    I love that casual comment from the nurse to reduce his intake of potassium rich foods. Did she mention some of these, or just left it hanging?

    I have included a list of sites that might interest you, although I hope that your father recovers and you don't require these sites, except for professional interest.

    http://www.kidney.org/

    http://www.uct.ac.za/depts/mmi/jmoodie/renhhtml.html

    http://www.vh.org/Patients/IHB/IntMe...Education.html

    Joanne
  5. by   cmggriff
    Does your dad take Glucophage? Glucophage should be stopped for 48 hours after receiving IV contrast. Taking it sooner can lead to renal failure in rare instances. Gary
  6. by   hoolahan
    I think he should stop the ace inhibitor asap. I have seem quite a few cases of people w marginal renal function go into failure w ace-i's.

    I also hope he recovers quickly, please keep us posted.
  7. by   Zee_RN
    6.4 is too high of a K+ to let go for a couple of weeks, in my opinion; he is at risk for dysrhythmias. Speak to your physician ASAP (which is sounds like you're planning to do) and yes, as Hoolihan said, be sure to ask about the ACE inhibitor. The K+ value alarms me more than the BUN/Creatinine. How old is your dad? And is he diabetic?
  8. by   fedupnurse
    He should also have a 12 lead EKG, ASAP. Some people have arrythmnia when they hit 5.5 others not until they hit 7. He should definetly have it rechecked sooner than 2 weeks. In light of the fact he has some type of cancer and has had chemo (which can also do in the kidney(s), I would probably insist he go to the hospital and get at least checked out in the ER. Sounds like he should have some IVF. The fact that his creat and BUN went down would probably indicate some degree of dehydration but there is clearly something else going on. Get him to his doc at the very minimum TODAY and, I'd seriously consider going to the ER.
    Hope he's ok and please keep us posted on how he's doing.
  9. by   moonshadeau
    Often people with kidney failure do have high potassium, high phosphorus levels. The 6 range is a smidge high, but if that is where he runs all the time they may not be terribly concerned but of course it can cause arrythmias none the less. If he had the CT and it is a bounce back, he probably should have had some Mucomyst prior and after the CT to protect the kidney as well as some IV fluids. For his potassium, probably a little kayexalate and restricting his potassium. Watch out for products like Papa Dash the salt substitute that has potassium in it. Hope your dad feels better.
  10. by   plumrn
    Thank you so much everyone for such quick and knowledgeble replies. I am going with him today to see his Primary Care Physician and feel much better prepared. I think sometimes Drs are so busy that they don't really take the time to review pt histories, or think through all the details, so things don't get the attention they probably should.
    And Drs (and patients), are lucky they have such wonderfully experienced nurses to take up their slack... I will keep you informed. Thanks again!

close